Wyoming, 2015High Wind in Wyoming, November 3, 2015
November 3, 2015 · NWS RIW · 4 events in 4 counties and zones
Strong southwest flow ahead of a deepening, nearly stationary, upper-level low in the Great Basin generated high wind and boosted temperatures to well above normal. Wind speeds increased rapidly during the late morning and continued into the early afternoon hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest flow ahead of a deepening, nearly stationary, upper-level low in the Great Basin generated high wind and boosted temperatures to well above normal. Wind speeds increased rapidly during the late morning and continued into the early afternoon hours. The strongest wind was at the Fales Rock RAWS in rural Natrona County where a gust of 68 mph was registered. Other peak speeds at Lander, Hiland, and across eastern Sweetwater County hovered right around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 3, 1:56 AM MST, 8 hours 19 minutes earlier.
Area forecast discussion, Nov 3, 1:56 AM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
156 AM MST TUE NOV 3 2015
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
WINTER WEATHER ADVISORY FOR ZONES 1 AND 12 FROM THROUGH THIS
AFTERNOON.
HIGH WIND WARNING FOR FCST ZONES 18 19 20 AND 30 THROUGH EARLY
EVENING.
IMAGERY SHOWS FLAT RIDGING ERN 2/3RDS OF THE CONUS...LARGE DIGGING
TROF OVR THE REMAINDER OF THE W. STRONG UPR JET STRETCHING ALONG THE
ERN PORTION OF THE TROF...OVR THE GREAT BASIN AND INTO/ACROSS WRN
WY. SFC HAS CYCLOGENESIS PROCEEDING OVR ERN NV/WRN UT...WITH NEARLY
STATIONARY BOUNDARY/WARM FRONT STRETCHING FROM THE LOW...TO THE NE
AND ACROSS SRN WY. DRY ACROSS MOST OF WY EXCEPT FOR NW WY UNDER
ENHANCED MOISTURE AND THE JET'S INFLUENCE...CONTINUING TO PRODUCE
RAIN/SNOW THIS EVENING/OVERNIGHT/MORNING.
AS WRN TROF DIGS DOWN THE WRN CONUS...CYCLOGENESIS HAS TAKEN PLACE
OVR THE GREAT BASIN...CENTERING ON ERN NV/WRN UT THIS MORNING.
OCCLUSION WILL TAKE PLACE LATER TODAY OVR ERN ID...WHILE NEW
CYCLOGENESIS BEGINS AND JUMPS EAST OF THE ROCKIES OVR THE HIGH
PLAINS TONIGHT. THE EVOLUTION OF THIS NEW SYSTEM WILL EFFECTIVELY
PULL A FRONT THRU THE FA OVERNIGHT TONIGHT THRU WEDNESDAY MORNING
WITH SOME PROMISE FOR WEAK/MODEST UPSLOPE CONDITIONS DEVELOPING E OF
THE DIVIDE ON WEDNESDAY...WITH LIGHT SNOW A POSSIBILITY. IN THE
MEANTIME HOWEVER...WITH WARM ADVECTION AT MID LVLS...AND
SNOW/RAIN/SNOW OR MIXES AROUND...ONLY ADVISORY LEVEL SNOWFALL WILL
CONTINUE ACROSS THE NWRN ZONES THRU THIS AFTERNOON. COLDER AIR WILL
WORK ITS WAY BACK INTO THE WRN FA THIS MORNING WITH RAIN TURNING
BACK TO SNOW AND SNOW LEVELS DROPPING SLOWLY ONCE AGAIN. AS
WEDNESDAY ROLLS AROUND AND THE HIGH PLAINS LOW MOVES INTO THE
NRN/CNTRL PLAINS...THE THIRD AND STRONGEST CYCLOGENESIS WILL BEGIN
ACROSS THE ERN/NERN PLAINS OF COLORADO WITH AN ASSOCIATED FRONT
SETTING UP NEAR THE WY/CO BORDER REGION. THIS WILL INCREASE CHANCES
FOR PRECIPITATION...WITH SOME SNOWFALL...OVR PORTIONS OF S CNTRL TO
SERN WY...INCLUDING THE I 80 CORRIDOR...PERHAPS AS FAR NORTH AS
NATRONA COUNTY...THRU THURSDAY MORNING. ANOTHER CONSEQUENCE OF THESE
MULTI-CYCLONE STORM'S EVOLUTION WILL BE THE INCREASED SFC P GRAD
ALONG WITH INCREASED FLOW ALOFT ASSOCIATED WITH THE MAIN JET
BODY...ALLOWING FOR STRONGLY INCREASED SOUTH SOUTHWEST WINDS ACROSS
THE SRN AND CNTRL FA THIS AFTERNOONS...BLOWING 30 TO 35G45 TO 55 KT.
A HIGH WIND WATCH/WARNING HAS BEEN POSTED FOR PORTIONS OF SRN AND
CNTRL WYOMING THRU EARLY EVENING. MOISTURE CONDITIONS WILL ALSO BE
RELATIVELY DRY...ALTHOUGH BELOW WARNING CRITERIA FOR RED FLAG...BUT
WITH THE STRONG WINDS...FIRE DANGER WILL BE MODERATE TO HIGH FOR
MOST LOCATIONS ACROSS THE WIND WARNED AREA. WILL ADD ADDITIONAL
WORDING TO THE NPW TO ADDRESS FIRE DANGER CONCERNS.
EXPECT PARTIAL CLEARING FROM WEST TO EAST WED NIGHT THRU THURSDAY
MORNING JUST AHEAD OF THE NEXT UPR LVL SW THAT WILL BEGIN TO AFFECT
NWRN WY THURSDAY AFTERNOON...THEN NRN WY BY THURSDAY NIGHT.
ATTM...MOST OF THIS ACTION LOOKS TO BE TERRAIN DRIVEN AND ON THE
LIGHT SIDE...WITH A CLIPPER FRONT DURING THE OVERNIGHT PERIOD
BRUSHING OUR NERN ZONES...PERHAPS PROVIDING A FOCUS FOR SOME LIGHT
SNOW TO FALL ACROSS PORTIONS OF JOHNSON COUNTY.
.LONG TERM...FRIDAY THROUGH TUESDAY
A QUICK MOVING SHORTWAVE TROUGH IN THE NORTHWEST FLOW WILL RESULT IN
ISOLATED TO SCATTERED SNOW SHOWERS FRIDAY. ALTHOUGH HIGHS ON FRIDAY
COULD BREAK INTO THE LOWER 40S...FORECAST SOUNDINGS AND THICKNESS
VALUES SHOW PRECIP TYPE TO BE ALL SNOW. THE BEST CHANCE FOR SNOW
SHOWERS WILL BE ACROSS THE NORTHERN MOUNTAINS.
UPPER RIDGING IS EXPECTED SATURDAY WITH WARMER AND DRY CONDITIONS
EXPECTED. COULD SEE A MOUNTAIN WAVE AND/OR GAP FLOW DEVELOP LATE
FRIDAY NIGHT OR MORE LIKELY SATURDAY NIGHT OVER THE ABSAROKA MTNS
AND ADJACENT CODY FOOTHILLS. HAVE TWEAKED WINDS UP IN THIS
AREA...BUT NOTHING MAJOR AT THIS TIME.
MEDIUM RANGE MODELS SHOW A DRY...MILD WESTERLY FLOW ACROSS THE
REGION SUNDAY...BEFORE A TROUGH AND ASSOCIATED COLD FRONT IMPACT THE
AREA IN THE MONDAY THROUGH WEDNESDAY TIME FRAME. BASED ON CURRENT
ENSEMBLE MEANS...THE WEST WOULD BEGIN TO BE IMPACTED MONDAY SHIFTING
EAST OF THE DIVIDE MONDAY NIGHT AND TUESDAY. THE GFS WAS AGAIN
QUICKER TONIGHT WITH THIS TROUGH...WHILE THE ECMWF IS SHOWING THE
BEST ENERGY CLOSING OFF ACROSS THE GREAT BASIN/UTAH AREA AROUND
TUESDAY. SLOWER AND FARTHER SOUTH HAS BEEN THE TREND THIS FALL...SO
WILL KEEP POPS MAINLY SLIGHT IN THE VALLEYS AND CHANCE IN THE
MOUNTAINS FOR NOW. &&
.AVIATION.../12Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH THE FORECAST
PERIOD. SOME LOW CLOUDS PRODUCING MVFR CONDITIONS WILL OCCUR IN FAR
NORTHERN WY...MAINLY NORTH OF A CODY TO GREYBULL LINE THROUGH
TONIGHT. A SOUTH TO SOUTHWEST WIND WILL INCREASE THIS MORNING OVER
THE CENTRAL TERMINAL SITES AND THIS WIND WILL ADVANCE INTO NORTHERN
WY BY 20Z. HOWEVER...NOT EXPECTING THE SOUTH WIND TO IMPACT KCOD
AIRPORT. THE WIND WILL DECREASE BY 03Z WED IN MOST PLACES. ISOLATED
SHOWERS ARE EXPECTED OVER NORTHERN WY THIS AFTERNOON AND EVENING.
PLEASE CHECK THE LATEST TERMINAL FORECASTS FOR MORE DETAILS.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
RAIN AND HIGH MOUNTAIN SNOW SHOWERS WILL OCCUR OVER NW WY THROUGH
THE FORECAST PERIOD. LOW CLOUDS WILL OCCUR AROUND THE KJAC AIRPORT
THIS MORNING ALONG WITH POSSIBLE FOG. A WEATHER SYSTEM WILL IMPACT
THIS AREA THIS AFTERNOON SPREADING RAIN SHOWERS TO THE LOWER
ELEVATIONS FROM AFTON TO JACKSON. SNOW OVER THE NORTHWEST WY
MOUNTAINS INTO THIS EVENING. EXPECT AREAS OF MVFR CONDITIONS AND
LOCAL IFR CONDITIONS FROM AFTON TO JACKSON AND INTO THE NW
MOUNTAINS. IN SOUTHWEST WY VFR CONDITIONS TO PREVAIL THROUGH
TONIGHT. A GUSTY SOUTH WIND WILL PREVAIL FROM 17Z THIS MORNING
THROUGH EARLY THIS EVENING...THEN THE WIND DIMINISHING AFTER 01Z
WED. PLEASE CHECK THE LATEST TERMINAL FORECASTS FOR MORE DETAILS.
&&
.FIRE WEATHER...
RELATIVELY DRY AND BREEZY/WINDY WEATHER EAST OF THE DIVIDE WITH
SEASONAL TO ABOVE SEASONAL TEMPERATURES THIS AFTERNOON WILL GIVE
HIGH FIRE DANGER ACROSS PORTIONS OF SOUTHERN AND CENTRAL WYOMING AS
WINDS BLOW OUT OF THE SOUTH AT 30 TO 40 MPH WITH GUSTS 45 TO 60 MPH.
ONLY SMALL CHANCES FOR ISOLATED TO WIDELY SCATTERED RAIN/SNOW
SHOWERS EXPECTED ACROSS THE CENTRAL AND NORTHERN BASINS TODAY
THROUGH WEDNESDAY NIGHT. WEST OF THE DIVIDE...FIRE DANGER WILL BE
LOW AS A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING INCREASED
MOISTURE AND A CONTINUING CHANCE FOR RAIN AND SNOW TO THE MOUNTAINS
AND VALLEYS. LIGHT PRECIPITATION CHANCES WILL THEN SPREAD EAST OF
THE DIVIDE LATER TONIGHT AND AGAIN WEDNESDAY AFTERNOON....HOWEVER
LIQUID AMOUNTS WILL BE ON THE LOW SIDE FOR MOST LOCATIONS.
OTHERWISE...SIGNIFICANT PRECIPITATION WILL BE MOST LIKELY ACROSS THE
NORTHWESTERN MOUNTAINS THE REST OF TODAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ018>020-030.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR WYZ001-
012.
&&
SHORT TERM...BRAUN
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...BRAUN
Hazardous weather outlook, Nov 3, 1:58 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
158 AM MST TUE NOV 3 2015
WYZ001>020-022>030-041200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
158 AM MST TUE NOV 3 2015
...WINTER WEATHER ADVISORY FOR THE MOUNTAINS OF NORTHWEST WYOMING
THROUGH THIS AFTERNOON...
...HIGH WIND WARNING FOR PORTIONS OF CENTRAL WYOMING LATE THIS MORNING
THROUGH EARLY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS SNOWFALL OCCURRING ABOVE 7500 FEET IN THE WESTERN
MOUNTAINS. SIGNIFICANT SNOW ACCUMULATION IN THE NORTHWEST
MOUNTAINS. PLEASE SEE THE WINTER WEATHER ADVISORY FOR MORE
DETAILS.
VERY STRONG SOUTH WIND BETWEEN ROCK SPRINGS...LANDER AND OVER TO
CASPER FROM LATE THIS MORNING THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...ISOLATED TO SCATTERED LIGHT SNOW SHOWERS
POSSIBLE...DECREASING IN COVERAGE OVERNIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND STRONG WIND
GUSTS OVER 50 MPH. THANK YOU.
In the hours before
Special weather statement, Nov 3, 6:00 AM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MST TUE NOV 3 2015
WYZ003-004-031530-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...POWELL...LOVELL...
GREYBULL...BASIN
600 AM MST TUE NOV 3 2015
PATCHY FOG WILL BE ENCOUNTERED ACROSS THE BIG HORN BASIN THIS
MORNING. VISIBILITY IN FOG WILL BE REDUCED TO UNDER A QUARTER
MILE. WHEN FOG IS ENCOUNTERED...SLOW DOWN AND USE YOUR LOW BEAMS.
WYZ013-023-025-031530-
JACKSON HOLE-STAR VALLEY-UPPER GREEN RIVER BASIN FOOTHILLS-
INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE...PINEDALE
600 AM MST TUE NOV 3 2015
IN ADDITION TO SOME RAIN SHOWERS IN THE VALLEYS THIS MORNING...PATCHY
FOG WILL BE ENCOUNTERED. VISIBILITY IN FOG WILL BE REDUCED TO
UNDER A QUARTER MILE. WHEN FOG IS ENCOUNTERED...SLOW DOWN AND USE
YOUR LOW BEAMS.
21
High Wind, East Sweetwater County
- When
- November 3, 10:15 AM MST to 1:46 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 61 mph was recorded at Tipton. Other strong wind gusts included 60 mph at Continental Divide and 59 mph at the Rock Springs airport.
High Wind, Natrona County Lower Elevations
- When
- November 3, 11:00 AM MST to 1:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The wind sensor at Hiland recorded wind gusts of 58 mph.
High Wind, Green Mountains & Rattlesnake Range
- When
- November 3, 12:10 PM MST to 2:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS site at Fales Rock recorded several wind gusts past 58 mph including a maximum of 68 mph. A wind gust of 60 mph was recorded at Camp Creek.
High Wind, Lander Foothills
- When
- November 3, 12:29 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The ASOS at Hunt Field in Lander recorded a wind gust to 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, November 3 to 5, 201515 events
- Dense Fog in Illinois, November 3 to 4, 201510 events
- Dense Fog in Missouri, November 3, 20157 events
- Flooding in North Carolina, November 3, 20154 events
- Dense Fog in Virginia, November 3, 20153 events
- Dense Fog in Missouri, November 3, 20153 events
- Heavy Snow in Utah, November 3 to 5, 20153 events
- Frost and Freeze in California, November 3 to 4, 20153 events
- Winter Storm in Montana, November 3, 20152 events
- Dense Fog in West Virginia, November 3, 20151 event
- Dense Fog in Maryland, November 3, 20151 event
- Flood in California, November 3 to 4, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604695, 604697, 604696, 604698.